What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 26, 4:32 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Dec 26, 4:32 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
432 AM MST Sun Dec 26 2021
.SYNOPSIS...The next in a series of winter storms will impact much
of Utah through this afternoon. Another storm will cross the
state Monday through Tuesday. The active pattern looks to
continue through early in the new year.
&&
.SHORT TERM (Through 12Z Wednesday)...The cold front is nearing
the Wendover area early this morning and will continue to progress
across northern Utah quickly this morning. Expect the cold front
to reach the Salt Lake City area around 8 AM or so. As the front
crosses northern Utah, expect ongoing frontogenesis to continue,
with a band of focused, moderate to heavy snow near and behind the
front.
Typically very strong, focused frontal bands tend to have a
period of subsidence in the wake of the band, so it would not be
out of the realm of possibility that many valley areas could see
under an hour of snow and then clearing. This should eventually be
replaced by snow showers later this morning into this afternoon,
especially along the east benches and into the mountains of
northern Utah.
Meanwhile deep ascent associated with a stout 160+kt jet maxima
across southern Utah continues, with moderate to heavy
precipitation being reported across Iron, Washington, western
Kane and western Garfield Counties. The best forcing for
precipitation across southwestern Utah will gradually shift east
this morning, with precipitation becoming more showery through the
morning.
Gusty winds are expected for many locations this morning into
this afternoon, with many areas under wind advisories. Winter
storm warnings continue for the northern and southern mountains
with winter weather advisories for the central mountains plus the
Cache, the Wasatch Back and other valley locations.
The respite between systems will be short, however as the next
trough digs southeastward into the Great Basin. This is a MUCH
colder system...with post-frontal 700mb temperatures expected to
fall to near -16C to -18C by early Tuesday.
As mentioned, the associated cold front will cross northern Utah
Monday evening into early Tuesday. A band of snow with the front
is expected to cross much of the state, transitioning to a series
of shortwaves crossing the southern Utah/northern Arizona border
region. This may keep light to moderate precipitation across
southern Utah Tuesday morning into early Wednesday morning.
Given the ongoing winter storm, did not issue any headlines for
the next system, but a winter storm watch for at least the
southern mountains may be necessary. Accumulating snow is possible
for even the lowest valleys of Utah including St. George with this
system.
.LONG TERM (After 12Z Wednesday)...Unseasonably cold and
unsettled conditions are expected to continue over the area
Wednesday into Thursday, However, with the majority of guidance
keeping shortwaves away from Utah and southwest Wyoming during
this time, coverage of precipitation should be scattered at best
and primarily confined to the higher terrain.
Seeing global models and ensembles coming into better agreement
with regard to a Pacific Northwest storm system dropping into the
Great Basin and impacting the forecast area later Friday into
Saturday. The moist system looks to bring the potential for
precipitation, primarily snow, across the entire state. It should
be noted, however, that cluster analysis indicates a wide variety
of solutions with regard to the strength of the system, so
uncertainty remains higher than usual with regard to the potential
of significant snow. Also seeing some ensemble spread with regard
to the timing of the system, which is to be expected this far
out. For now, have increased POPs for Friday into Saturday with
increasing confidence in the likelihood of precipitation.
Behind this exiting system, seeing more and more indications that
high pressure could build back over the region for day seven and
perhaps beyond, resulting in drier and more stable conditions.
&&
.AVIATION...KSLC...VFR conditions will prevail for much of the
day at the SLC terminal. However, a passing cold front will result
in a one to two hour period of IFR conditions in snow, most
likely to occur sometime between 14Z and 17Z. Gusty southerly
winds will shift to the west/northwest with the passage of the
cold front. Winds will remain gusty through the morning before
weakening a bit during the afternoon.
REST OF UTAH AND SOUTHWEST WYOMING...Pockets of mountain
obscurations and MVFR/IFR conditions in rain and snow have
developed over the area, primarily over the higher terrain. A cold
front currently over far northwest Utah will slide southeast over
northern Utah and southwest Wyoming, with LIFR conditions
prevailing in the vicinity of the front. The band is expected to
weaken significantly by the afternoon, so VFR conditions should
prevail over most locations with the exception of the higher
terrain of northern Utah, where snow will continue through the
afternoon. Strong southerly winds with gusts in excess of 30 mph
will occur ahead of the front over much of the airspace, with
winds shifting to the west to northwest behind the front and
weakening this afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 2 PM MST this afternoon for UTZ106-115-116-
119-126-127.
Winter Weather Advisory until noon MST today for UTZ103-107>109.
Wind Advisory until 7 PM MST this evening for UTZ102-104-105.
Wind Advisory from 8 AM this morning to 7 PM MST this evening
for UTZ101-114-121-128>131.
Winter Weather Advisory until 11 AM MST this morning for UTZ122.
Winter Storm Warning until 5 PM MST this afternoon for UTZ125.
Winter Weather Advisory until 8 PM MST this evening for UTZ113-
117.
Winter Storm Warning until 8 PM MST this evening for UTZ110>112.
WY...Winter Weather Advisory until noon MST today for WYZ021.
&&
Kruse/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Dec 26, 6:45 AM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
645 AM MST Sun Dec 26 2021
UTZ101>108-110-111-261445-
Salt Lake Valley-Eastern Box Elder County-Wasatch Back-Northern
Wasatch Front-Utah Valley-Wasatch Mountains I-80 North-Tooele and
Rush Valleys-Cache Valley/Utah Portion-Great Salt Lake Desert and
Mountains-Wasatch Mountains South of I-80-
645 AM MST Sun Dec 26 2021
...A SNOW SQUALL WILL AFFECT WEBER...CACHE...EASTERN BOX ELDER...SALT
LAKE...DAVIS...WEST CENTRAL MORGAN...NORTHWESTERN UTAH AND EASTERN
TOOELE COUNTIES...
At 644 AM MST...A snow squall was along a line extending from near
Plymouth to 13 miles southwest of Great Salt Lake South of the
Causeway to 8 miles west of Dugway English Village...and moving east
at 40 mph.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Ogden, Layton, Logan,
Murray, Bountiful, Tooele, Farmington, Brigham City, Grantsville,
Tremonton, Hill Air Force Base, Dugway English Village, Cache, West
Jordan, Taylorsville, South Jordan and Lehi.
This includes the following highways...
Interstate 15 between mile markers 284 and 399.
Interstate 84 between mile markers 32 and 100.
Interstate 80 in Utah between mile markers 78 and 127.
US Route 89 between mile markers 459 and 487.
* strong winds in excess of 45 mph are possible with this squall.
* visibilities will drop quickly to less than a quarter mile in
this squall.
* sudden and brief snowfall rates of 1 to 2 inches per hour are
possible in this squall.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4200 11151 4047 11186 3998 11224 4015 11300
4084 11258 4199 11227
TIME...MOT...LOC 1344Z 279DEG 34KT 4193 11216 4084 11253 4022 11291
MPSSpecial weather statement, Dec 26, 7:27 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
727 AM MST Sun Dec 26 2021
UTZ101-102-104>113-261530-
Salt Lake Valley-Wasatch Back-Wasatch Plateau/Book Cliffs-Bear Lake
and Bear River Valley-Northern Wasatch Front-Utah Valley-Western
Uinta Mountains-Wasatch Mountains I-80 North-Tooele and Rush
Valleys-Cache Valley/Utah Portion-Great Salt Lake Desert and
Mountains-Wasatch Mountains South of I-80-
727 AM MST Sun Dec 26 2021
...A SNOW SQUALL WILL AFFECT WEBER...CACHE...EAST CENTRAL BOX
ELDER...RICH...NORTHWESTERN WASATCH...SALT LAKE...EASTERN DAVIS...
MORGAN...WESTERN SUMMIT...UTAH AND SOUTHEASTERN TOOELE COUNTIES...
At 725 AM MST...A snow squall was along a line extending from 9 miles
east of Smithfield to near Salt Lake City International Airport to
near Vernon...and moving east at 40 mph.
Locations impacted include...
Salt Lake City, West Valley City, Provo, Sandy, Ogden, Layton, Logan,
Murray, Bountiful, Payson, Farmington, Park City, Morgan, Coalville,
Randolph, Laketown, Hill Air Force Base, Heber City, West Jordan and
Orem.
This includes the following highways...
Interstate 15 between mile markers 242 and 334, and near mile marker
342.
Interstate 84 between mile markers 83 and 119.
Interstate 80 in Utah between mile markers 111 and 196.
US Route 6 between mile markers 154 and 184.
US Route 40 between mile markers 0 and 25.
Utah Route 30 between mile markers 110 and 135.
* strong winds in excess of 45 mph are possible with this squall.
* visibilities will drop quickly to less than a half mile in this
squall.
* SNOWFALL RATES GREATER THAN 2 INCHES PER HOUR ARE OCCURRING IN
this squall.
Rapid visibility reduction and potentially icy roads are likely to
produce hazardous driving conditions. travel is not advised during
this snow squall. If you are traveling and encounter adverse winter
driving conditions, reduce speed and make sure headlights are on to
increase the visibility of your vehicle to those around you.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4099 11106 3989 11156 4008 11250 4077 11208
4200 11184 4200 11105
TIME...MOT...LOC 1425Z 279DEG 34KT 4185 11164 4077 11202 4014 11240
MPSSpecial weather statement, Dec 26, 7:55 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
755 AM MST Sun Dec 26 2021
UTZ108>110-112-WYZ021-261600-
Wasatch Back-Bear Lake and Bear River Valley-Western Uinta
Mountains-Wasatch Mountains I-80 North-Southwest Wyoming-
755 AM MST Sun Dec 26 2021
...A SNOW SQUALL WILL AFFECT NORTHEASTERN WEBER...SOUTHEASTERN
CACHE...SOUTHERN RICH...EASTERN MORGAN...NORTHERN SUMMIT AND UINTA
COUNTIES...
At 755 AM MST...A snow squall was along a line extending from 19
miles west of Woodruff to East Canyon State Park...and moving east at
50 mph.
Locations impacted include...
Evanston, Coalville, Lyman, Woodruff, Lonetree, East Canyon State
Park, Robertson, Mountain View, North Snyderville Basin, Henefer,
Hoytsville, Millburne, Fort Bridger, Carter, Echo Reservoir, Ragen,
Emory, Castle Rock, Echo and Almy.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 1 and 55.
Interstate 84 between mile markers 110 and 119.
Interstate 80 in Utah between mile markers 153 and 196.
Mirror Lake Highway between mile markers 47 and 54.
* strong winds in excess of 45 mph are possible with this squall.
* sudden and brief snowfall rates greater than 2 inches per hour
are possible in this squall.
Rapid visibility reduction and potentially icy roads are likely to
produce hazardous driving conditions. travel is not advised during
this snow squall. If you are traveling and encounter adverse winter
driving conditions, reduce speed and make sure headlights are on to
increase the visibility of your vehicle to those around you.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4157 11006 4098 11006 4078 11160 4158 11154
TIME...MOT...LOC 1455Z 279DEG 41KT 4143 11153 4087 11158
MPS